Thunderstorm Wind, Lyon
- When
- September 1, 12:30 AM CST to 12:35 AM CST
- Where
- Lyon County, 1.29 mi WNW of (Emp)emporia Muni Ar
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.340, -96.200
During the early morning hours of the 1st a line of thunderstorms moved through parts of east central KS. Within these heavy thunderstorms severe winds were produced.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
During the early morning hours of the 1st a line of thunderstorms moved through parts of east central KS. Within these heavy thunderstorms severe winds were produced. Some damage mostly to trees took place as a result.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 31, 11:41 PM CST, 49 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 1241 AM CDT Mon Sep 1 2014 .MESOSCALE DISCUSSION... Issued at 1240 AM CDT MON SEP 1 2014 The midnight through 3 AM period will continue to see at least some low end potential for marginally severe hail, and perhaps localized damaging wind gusts in the strongest storms able to downburst and transport momentum to the surface through the inversion (refer to recent SPC mesoscale discussion for more details). Aside from severe potential, the potential for flash flooding is increasing and could see additional warnings needed during the overnight hours. The outflow from the complex of storms has pushed into southern Kansas and stretched west-to-east while the upper trough and overall storm motion remains east southeast nearly parallel to the effective boundary. Moisture transport is very impressive into and over the frontal zone into central and east central Kansas while precipitable water values are running 2 to 2.2 inches according to RAP analysis. Dual-pol signatures have at times indicated very heavy rainfall rates to around 2" per hour with the heaviest activity and spotters have reported 15-20 minute periods with 1 to 1.5 inches of rain. The orientation of the front and storm motion suggests training of individual convective updrafts over the same areas from southern Dickinson through Morris, Lyon, Coffey, Anderson, southern Osage and southern Franklin counties. Dual-pol rain estimates as of midnight range from 4" in southern Dickinson county to 2.5" in Lyon county to 2" in Osage/Franklin counties. Given current trends and expectations, could end up seeing a broad swatch of 2 to 5" with locally 6+ inches possible. There are some indications that the rear edge of the convection is beginning to forward propagate toward the southeast which may help put a slightly faster end to the very heavy rain, but should continue to see development in advance of the upper trough axis and north of the outflow which could persist even behind any forward propagating segments. This heavy precip is also falling across the parts of the area that have been driest as of late, and can handle more water. However, the torrential rates alone will produce substantial runoff and may be sufficient for flash flooding even in the dry conditions. && ...Update to aviation forecast discussion... .SHORT TERM...(This Evening through Monday) Issued at 311 PM CDT SUN AUG 31 2014 Elevated activity has weakened and exited with good insolation in recent hours in weak subsidence allowing for a quick increase in winds and temps. 19Z surface observations suggest cold front from south central Nebraska to the SW corner of Kansas with some CU development on the north end. Recent water vapor imagery shows main upper wave pushing through southern Wyoming with convection in NC Colorado well behind the front. Overall setup continues to support a rather wet next 12-18 hours with cold front coming into northern and western areas overnight and upper trough following, with low level jet ramping up to around 60kts. Nearby 12Z observed precipitable water values were at to just above normal and continued advection of deeper moisture to the south will pump these values up. Still having some question on the early hours of the event. With surface low pressure in far SE Colorado, convergence along the front is not great, and the main upper trough well behind will not boost convergence until perhaps the daytime hours of Labor Day. Various higher resolution models are delayed with the convective initiation until around 23-0Z and could occur well into the CWA. Dewpoint depressions should remain in the 25-40F range for somewhat high cloud bases, but increasing low level wind fields will support strong low level helicity. Again, with the trough lagging, mid level winds are somewhat low to support a long-lived supercell, and wind and hail continue to the be the main severe weather concerns with ML CAPE of 2000-2500 J/kg and downdraft CAPE around 1200 J/kg currently analyzed. The high-res models are also similar with a secondary impulse of convection moving through in the late evening to overnight hours, perhaps via a sustained MCS from the current NC Colorado storms. This could track over northern areas again and bring an increased flooding concern, but with recent rains spotty at best, am not confident enough for a Watch. Convection should overall slowly clear from northwest to central areas overnight. Cold front still appears to sag south into southern areas for the afternoon hours of Labor Day. This again is not a clear-cut forecast with convective activity possibly affecting the location of the effective front. If at least some insolation can occur, cooling mid levels behind the upper trough should allow for moderate instability to again develop along and ahead of the effective front with plenty of shear to support severe storms. This time, upper winds will be stronger but weaker near the surface. .LONG TERM...(Monday Night through Sunday) Issued at 311 PM CDT SUN AUG 31 2014 For Monday night and Tuesday, have continued chances for precip as the expected outflow boundary from tonight's convection gets hung up across southeast and south central KS. In general would anticipate POPs diminishing and becoming increasingly confined to far southern portions of the forecast area with time through the day Tuesday as the upper forcing moves east of the area and the low level jet veers to the southwest decreasing convergence along the front. Tuesday night may be more interesting in terms of strong to possibly severe thunderstorms. Most model guidance is pointing to strong theta-e advection overnight with good isentropic upglide. Additionally model forecast soundings have fairly steep mid level lapse rates with potentially 1000 to 1500 J/km of elevated instability. The NAM also shows around 30 KTS of effective bulk shear, so it is not out of the question that there could be some elevated storms capable of producing large hail. This activity may linger into Wednesday morning. After that the forecast is expecting a dry period through Thursday before models bring a frontal system into the area Thursday night through Friday night. Because of this boundary, have continued with some chance POPs for Thursday night through Friday. By Saturday, both the GFS and ECMWF build a surface ridge into the central plains with dryer air advecting in. Because of this, have trended POPs down for Saturday and kept Sunday dry. Temps are expected to remain warm through Thursday until the frontal system enters the region with chances for rain. The warmest days look to be Wednesday and Thursday as 850 temps warm to around 25C. Therefore have highs in the mid 90s with lows around 70 to the lower 70s. Temps should trend cooler by the weekend due to cold air advection behind the front. May see lows in the 50s with highs in the upper 70s to around 80 by Sunday. && .AVIATION...(For the 06Z TAFs through 06Z Monday Night) Issued at 1240 AM CDT MON SEP 1 2014 For the 06z TAFs, widespread showers and embedded thunderstorms will persist through the overnight hours into Monday morning. Some models are suggesting that areas of fog may develop before sunrise, especially near KTOP/KFOE. There is still uncertainty with regards to whether or not this will occur as winds may stay just high enough to diminish this threat, but went ahead and added a TEMPO group at this time and will continue to monitor the trends through the overnight hours. Expect this precipitation to shift south of the TAF sites during the morning hours with winds veering to the northwest and eventually north-northeast with the frontal passage. There is a chance for additional scattered thunderstorm develop late afternoon into early evening. However, the TAF sites may be near the northern edge of this precipitation development, so have only mentioned VCTS at this time due to the uncertainty in the exact location of these storms. Any storms that do develop near the TAF sites should shift southward by mid to late evening. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && MESOSCALE...Barjenbruch SHORT TERM...65 LONG TERM...Wolters AVIATION...Hennecke
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 343 PM CDT SUN AUG 31 2014 KSZ008>012-020>024-026-034>040-054>056-058-059-012045- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 343 PM CDT SUN AUG 31 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. SEVERE THUNDERSTORMS ARE LIKELY THIS EVENING AND OVERNIGHT. THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS NORTH CENTRAL KANSAS...JUST WEST OF CONCORDIA...THROUGH 6 PM THIS EVENING. THE STORMS WILL THEN QUICKLY SPREAD EAST ACROSS NORTHEAST KANSAS THROUGH 10 PM. THE THUNDERSTORM ACTIVITY IS MORE LIKELY TO MOVE INTO EAST CENTRAL KANSAS TOWARDS MIDNIGHT. LARGE HAIL AS BIG AS GOLF BALLS AND DAMAGING STRAIGHT LINE WINDS OF 60 TO 80 MPH ARE THE MOST LIKELY HAZARD WITH THE THUNDERSTORMS. IF STORMS REMAIN DISCRETE...THERE COULD BE AN ISOLATED TORNADO MAINLY ACROSS NORTH CENTRAL KANSAS DURING THE LATE AFTERNOON AND EARLY EVENING. AS THE STORMS SPREAD EAST...THEY AREA EXPECTED TO EVOLVE INTO A LINE OF STORMS WITH DAMAGING WINDS BECOMING A GREATER HAZARD. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. ANOTHER ROUND OF SEVERE THUNDERSTORMS IS POSSIBLE MONDAY AFTERNOON AND MONDAY EVENING...MAINLY ACROSS EAST CENTRAL KANSAS. THESE STORMS MAY BE CAPABLE OF DAMAGING WINDS AND LARGE HAIL SOUTH OF THE KANSAS TURNPIKE. THERE IS A CHANCE FOR STORMS SOUTH OF INTERSTATE 35 DURING THE DAY TUESDAY. BETTER CHANCES FOR THUNDERSTORMS WILL OVERSPREAD THE ENTIRE AREA TUESDAY NIGHT. LARGE HAIL COULD OCCUR WITH THE STORMS TUESDAY NIGHT AND THROUGH THE EARLY MORNING HOURS OF WEDNESDAY. A FRONTAL SYSTEM WILL MOVE INTO THE AREA THURSDAY NIGHT AND LINGER THROUGH SATURDAY. THERE WILL BE A CHANCE FOR THUNDERSTORMS WHILE THIS FRONTAL SYSTEM IS IN THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD BE PREPARED FOR SEVERE THUNDERSTORMS THROUGH THE EVENING AND MAKE REPORTS TO LOCAL LAW ENFORCEMENT AND THE NATIONAL WEATHER SERVICE IN TOPEKA. WOLTERS
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TOPEKA KS
1022 PM CDT SUN AUG 31 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND DMG 5 NNW GLASCO 39.43N 97.87W
08/31/2014 CLOUD KS TRAINED SPOTTER
ESTIMATED 60 MPH WINDS WITH LARGE TREE LIMB BLOWN DOWN.
0550 PM TSTM WND GST 6 N GLASCO 39.45N 97.83W
08/31/2014 E65.00 MPH CLOUD KS TRAINED SPOTTER
0616 PM TSTM WND GST 8 E GLASCO 39.36N 97.69W
08/31/2014 E70.00 MPH CLOUD KS TRAINED SPOTTER
0619 PM TSTM WND GST 1 SSE GLASCO 39.34N 97.84W
08/31/2014 M60.00 MPH CLOUD KS TRAINED SPOTTER
PEA SIZE HAIL WITH 50-60MPH ESTIMATED GUSTS.
0626 PM TSTM WND GST 5 ENE DELPHOS 39.29N 97.68W
08/31/2014 M62.00 MPH OTTAWA KS TRAINED SPOTTER
0629 PM HAIL 10 ESE GLASCO 39.30N 97.67W
08/31/2014 E1.00 INCH OTTAWA KS TRAINED SPOTTER
0629 PM TSTM WND GST 10 ESE GLASCO 39.30N 97.67W
08/31/2014 E70.00 MPH OTTAWA KS TRAINED SPOTTER
0630 PM TSTM WND GST DELPHOS 39.27N 97.77W
08/31/2014 M59.00 MPH OTTAWA KS MESONET
0640 PM TSTM WND DMG 13 N CLAY CENTER 39.57N 97.12W
08/31/2014 CLAY KS LAW ENFORCEMENT
SHERIFF REPORTED TREE DOWN ON K15 NEAR THE WASHINGTON CO
LINE.
0645 PM TSTM WND DMG HANOVER 39.89N 96.88W
08/31/2014 WASHINGTON KS LAW ENFORCEMENT
TREES BLOWN DOWN. TIME ESTIMATED FROM RADAR DATA.
0645 PM TSTM WND DMG SE HANOVER 39.89N 96.88W
08/31/2014 WASHINGTON KS TRAINED SPOTTER
2 INCH BRANCHES DOWN. ALSO HAD HALF INCH DIAMETER HAIL.
0651 PM TSTM WND GST 10 SE LINN 39.58N 96.95W
08/31/2014 E60.00 MPH WASHINGTON KS TRAINED SPOTTER
0725 PM TSTM WND GST 7 S WATERVILLE 39.59N 96.75W
08/31/2014 E60.00 MPH MARSHALL KS EMERGENCY MNGR
MARSHALL COUNTY KS EM HAD A CITIZEN REPORT ESTIMATED WIND
GUST OF 50-60 MPH 7 MILES SOUTH OF WATERVILLE, KS.
0734 PM TSTM WND GST RANDOLPH 39.43N 96.76W
08/31/2014 E60.00 MPH RILEY KS TRAINED SPOTTER
0735 PM HAIL LEONARDVILLE 39.36N 96.86W
08/31/2014 E1.25 INCH RILEY KS EMERGENCY MNGR
COUNTY EM HAD CITIZEN REPORT ESTIMATED 1 INCH TO 1.5 INCH
HAIL.
0735 PM TSTM WND DMG RANDOLPH 39.43N 96.76W
08/31/2014 RILEY KS TRAINED SPOTTER
3.5 INCH TREE LIMBS SNAPPED OF BY ESTIMATED 60 MPH WINDS.
0739 PM TSTM WND GST 4 SSW BAILEYVILLE 39.79N 96.21W
08/31/2014 E70.00 MPH NEMAHA KS TRAINED SPOTTER
ESTIMATED 65 TO 70 MPH WINDS.
0840 PM TSTM WND GST 5 NW JUNCTION CITY 39.09N 96.89W
08/31/2014 E60.00 MPH GEARY KS EMERGENCY MNGR
RILEY COUNTY EM HAD CITIZEN REPORT ESTIMATED 60 MPH WIND
GUST NEAR MILFORD LAKE DAM.
0844 PM TSTM WND GST FORT RILEY AIRFIELD 39.06N 96.76W
08/31/2014 M51.00 MPH GEARY KS ASOS
0849 PM TSTM WND GST FORT RILEY AIRFIELD 39.06N 96.76W
08/31/2014 M56.00 MPH GEARY KS ASOS
0920 PM TSTM WND GST WSW HARVEYVILLE 38.79N 95.96W
08/31/2014 E60.00 MPH WABAUNSEE KS TRAINED SPOTTER
SEVERAL SMALL TREE LIMBS DOWN.
0931 PM TSTM WND GST WSW HARVEYVILLE 38.79N 95.96W
08/31/2014 E60.00 MPH WABAUNSEE KS TRAINED SPOTTER
SEVERAL SMALL LIMBS DOWN.
0938 PM TSTM WND GST 2 WNW CARBONDALE 38.83N 95.73W
08/31/2014 E60.00 MPH OSAGE KS TRAINED SPOTTER
ESTIMATED GUST OF 60 MPH FROM TRAINED SPOTTER.
0938 PM TSTM WND GST 1 W CARBONDALE 38.82N 95.70W
08/31/2014 E60.00 MPH OSAGE KS TRAINED SPOTTER
0952 PM TSTM WND GST 3 SW RICHLAND 38.86N 95.58W
08/31/2014 E60.00 MPH OSAGE KS TRAINED SPOTTER
TRAINED SPOTTER ESTIMATE UP TO 60 MPH GUST
&&
KSANDERSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1031 PM CDT SUN AUG 31 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM TSTM WND GST 4 SE OLSBURG 39.39N 96.55W
08/31/2014 E60 MPH POTTAWATOMIE KS TRAINED SPOTTER
&&
KSANDERSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1213 AM CDT MON SEP 1 2014
KSZ035-010545-
DICKINSON-
1213 AM CDT MON SEP 1 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DICKINSON COUNTY...
THROUGH 1245 AM CDT...A LINE OF STRONG THUNDERSTORMS WILL MOVE EAST
AT 45 MPH ACROSS PORTIONS OF SOUTHERN DICKINSON COUNTY. NATIONAL
WEATHER SERVICE DOPPLER RADAR INDICATED THESE STORMS ARE CAPABLE OF
PRODUCING PENNY SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME
LOCATIONS THAT COULD BE AFFECTED INCLUDE HOPE AND HERINGTON.
&&
LAT...LON 3877 9693 3861 9693 3860 9701 3860 9737
3861 9738 3879 9738
TIME...MOT...LOC 0512Z 289DEG 57KT 3874 9724 3832 9755
GARGANSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1226 AM CDT MON SEP 1 2014 KSZ037-010600- MORRIS- 1226 AM CDT MON SEP 1 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MORRIS COUNTY... THROUGH 100 AM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 30 MPH ACROSS PORTIONS OF SOUTHERN MORRIS COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE BURDICK...WILSEY...DUNLAP AND COUNCIL GROVE. && LAT...LON 3875 9693 3865 9635 3852 9635 3852 9693 TIME...MOT...LOC 0526Z 277DEG 24KT 3858 9689 GARGAN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1228 AM CDT MON SEP 1 2014
KSZ054-058-010600-
COFFEY-LYON-
1228 AM CDT MON SEP 1 2014
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LYON AND NORTHWESTERN
COFFEY COUNTIES...
THROUGH 100 AM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 35 MPH
ACROSS PORTIONS OF CENTRAL LYON AND NORTHWESTERN COFFEY COUNTIES.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS
CAPABLE OF PRODUCING NICKEL SIZE HAIL AND STRONG WINDS OF 40 TO 50
MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE EMPORIA...NEOSHO
RAPIDS AND HARTFORD.
MOTORISTS ALONG THE KANSAS TURNPIKE BETWEEN MILE MARKERS 117 AND 131
COULD ALSO BE AFFECTED. MOTORISTS ALONG INTERSTATE 35 BETWEEN MILE
MARKERS 128 AND 148 COULD ALSO BE AFFECTED.
A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.
&&
LAT...LON 3824 9636 3829 9636 3846 9628 3847 9595
3843 9595 3843 9586 3819 9586
TIME...MOT...LOC 0528Z 271DEG 30KT 3836 9621
GARGANSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1256 AM CDT MON SEP 1 2014
KSZ037-010630-
MORRIS-
1256 AM CDT MON SEP 1 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MORRIS COUNTY...
THROUGH 130 AM CDT...A LINE OF THUNDERSTORMS WILL MOVE EAST AT 45 MPH
ACROSS PORTIONS OF SOUTHERN MORRIS COUNTY. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THESE STORMS ARE CAPABLE OF PRODUCING PEA TO
PENNY SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN. SOME
LOCATIONS THAT COULD BE AFFECTED INCLUDE COUNCIL GROVE LAKE...COUNCIL
GROVE AND DUNLAP.
A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.
&&
LAT...LON 3873 9685 3873 9635 3858 9635 3852 9636
3852 9689
TIME...MOT...LOC 0556Z 290DEG 38KT 3864 9669 3812 9682
GARGANThe Topeka radar (KTWX), 73 km away, was scanning. The volume nearest the first event began at 06:32 UTC.
5 thunderstorm wind. Local standard time, as filed.
A tree fell onto a car.
Large limbs and trees down causing power outages.
A few trees blew down.
Three trees blew down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, September 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 535243, 535244, 535245, 535246, 535247.